MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0406
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/22/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly; the pusher assembly was kinked in multiple locations; the embolization coil¿s stretch resistant wire (sr wire) was fractured and the proximal constraint sphere was inside the pusher assembly distal detachment tip (ddt).The undamaged section of the embolization coil¿s outer diameter (od) was measured and found to be within specification.Conclusion: evaluation of the returned device revealed that the sr wire was fractured.This type of damage likely occurs due to improper handling during use.If the device is forcefully manipulated during retraction, damage such as this may occur.The undamaged section of the embolization coil¿s od was measured and found to be within specification.Further evaluation revealed that the pc400 pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred during packaging the device for return.Pc400s are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coils 400 (pc400).During the procedure, the physician delivered two pc400 coils in the target vessel using a px slim delivery microcatheter (px slim).The physician then advanced a new pc400 through the px slim; however, while attempting to retract the pc400, in order to properly deploy it in the aneurysm, it unintentionally detached within the px slim.The physician did not experience any undue resistance while retracting the pc400 through the px slim.The detached pc400 was removed from the px slim and the procedure was completed using a new pc400 with the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5745110
Report Number3005168196-2016-00858
Device Sequence Number16151111
Product Code HCG
UDI-Device Identifier00814548011684
UDI-Public00814548011684
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/31/2019
Device Catalogue Number4004C0406
Device Lot NumberA61900
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2016
Initial Report FDA Received Date06/23/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1